California, 2004

Wildfire in California, May 2 to 7, 2004

May 2 to 7, 2004 · NWS SGX · 5 events in 3 counties and zones

Hot and dry conditions were present for several days before and after these five fires broke out. Afternoon temperatures were over 100 degrees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
18
Property damage
$8.1 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Hot and dry conditions were present for several days before and after these five fires broke out. Afternoon temperatures were over 100 degrees. The relative humidity ranged from less than 10 percent during the day to only 25 percent at night. The India fire, about 5 miles west of Fallbrook, was started by live ordinance practice on the Camp Pendleton Marine Base. It burned 1900 acres but no structures. The cost of fighting this fire was estimated at $735,000. The Eagle fire, started about 5 miles southeast of Temecula. It burned 8,900 acres and destroyed 14 residences and 27 outbuildings east of Murrieta. The fire fighting cost was $4.9 million. The School fire broke out about 13 miles east of Temecula. It burned about 377 acres but no strucutres. The Gafford fire broke out 4 miles southeast of Lake Elsinore. It burned about 375 acres and one structure. The Cerrito fire, started by sparks from a metal object being drug across pavement, burned 16,460 acres from north of Lake Elsinore to the city limits of Perris. It destroyed 14 residences and 10 outbuildings. The fire fighting cost for this fire was $2.3 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at May 2, 3:15 AM PST, 8 hours 45 minutes earlier.

Area forecast discussion, May 2, 3:15 AM PST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
415 AM PDT SUN MAY 2 2004

.SYNOPSIS...HIGH PRESSURE OVER THE WEST WILL CONTINUE...BUT SLOWLY
WEAKEN THROUGH MIDWEEK. THIS WILL KEEP TEMPERATURES AT OR NEAR RECORD
LEVELS OVER MUCH OF THE AREA TODAY. LOW PRESSURE WILL SLOWLY MOVE IN
DURING THE MIDDLE OF THE WEEK FOR COOLER CONDITIONS EVERYWHERE BY
WEDNESDAY...AND CONTINUING TO COOL DOWN INTO THE WEEKEND. THE MARINE
LAYER WILL ALSO DEEPEN FOR INCREASING LOW CLOUDS AND FOG WEST OF THE
MOUNTAINS IN THE NIGHTS AND MORNINGS. OTHERWISE...FAIR.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

STILL UNUSUALLY HOT TODAY...AND POSSIBLY EVEN WARMER THAN SUNDAY...
AS 1000-850 MB THICKNESS IS SLIGHTLY THICKER. AND EXPECTING AIR MASS
LAPSE RATE TO CONTINUE UNSTABLE...WITH DUST DEVILS AND TENDENCY FOR
PLUME DOMINATED FIRES INLAND VALLEYS. COOLER TUESDAY AS THE SEA BREEZE
STRENGTHENS IN RESPONSE TO FALLING PRESSURES OVER THE INTERIOR UNDER
582 SE FLOW ALOFT. COOLER WED AS A BROAD PACIFIC TROF MOVES ACROSS THE
WEST...GIVING SCALIF 579 SW FLOW WITH ONSHORE FLOW INCREASING. COULD
BE SOME MID LEVEL CLOUDS COMING UP IN THE LINGERING 700 MB SE FLOW DUE
TO A WEAK UPPER HIGH OVER NORTHERN MEXICO. LITTLE CHANGE THURSDAY AND
FRIDAY DUE THE STATIONARY BROAD TROUGH. A BLANKET OF THICK HIGH CLOUDS
COMES THROUGH WITH MOIST 580 SW FLOW ON THE WEEKEND. A WEAK S/W IN THE
FLOW MAY HELP DEEPEN THE MARINE LAYER AND TRIGGER DRIZZLE BY AM SUN.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

&&

MACKECHNIE
Hazardous weather outlook, May 2, 3:00 AM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SUN MAY 2 2004

CAZ042-043-048-050-055>058-060>062-031300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

HIGH PRESSURE ALOFT AND WEAK OFFSHORE FLOW WILL CAUSE HOT WEATHER IN
MOST OF EXTREME SOUTHWESTERN CALIFORNIA. PEOPLE SHOULD AVOID
STRENUOUS OUTDOOR ACTIVITY DURING THE HOTTEST PART OF THE DAY. THE
HOT...DRY WEATHER WILL ALSO RESULT IN AN INCREASED FIRE WEATHER
HAZARD. PEOPLE SHOULD BE CAREFUL WITH POSSIBLE SOURCES OF FIRE
IGNITION.

REFER TO LAXSPSSGX WWUS86 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

HIGH PRESSURE ALOFT AND WEAK OFFSHORE FLOW WILL CAUSE HOT WEATHER IN
MOST OF EXTREME SOUTHWESTERN CALIFORNIA MONDAY. PEOPLE SHOULD AVOID
STRENUOUS OUTDOOR ACTIVITY DURING THE HOTTEST PART OF THE DAY ON
MONDAY. THE HOT...DRY WEATHER WILL ALSO RESULT IN AN INCREASED FIRE
WEATHER HAZARD. PEOPLE SHOULD BE CAREFUL WITH POSSIBLE SOURCES OF
FIRE IGNITION.

REFER TO LAXSPSSGX WWUS86 KSGX FOR DETAILS.

HORTON

In the hours before

Special weather statement, May 2, 8:00 AM PST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT SUN MAY 2 2004

CAZ042-043-048-050-055>058-060>062-030400-
APPLE AND YUCCA VALLEYS-COACHELLA VALLEY-ORANGE COUNTY COASTAL AREAS-
RIVERSIDE COUNTY MOUNTAINS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY COASTAL AREAS-
SAN DIEGO COUNTY DESERTS-SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
900 AM PDT SUN MAY 2 2004

...NEAR RECORD BREAKING HEAT TODAY AND MONDAY...

STRONG HIGH PRESSURE AND WEAK OFFSHORE FLOW WILL BRING HOT WEATHER TO
MUCH OF EXTREME SOUTHWESTERN CALIFORNIA TODAY AND MONDAY. PEOPLE
PLANNING OUTDOOR ACTIVITIES SHOULD TAKE PRECAUTIONS AGAINST THE
HEAT. HIGH TEMPERATURES WILL REACH NEAR 100 DEGREES...ESPECIALLY
INLAND COASTAL AREAS...VALLEY AREAS...AND DESERT AREAS.

THE EFFECT OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR
ACTIVITIES DURING THE HOTTEST PART OF THE DAY...DRINKING PLENTY OF
WATER OR NON-ALCOHOLIC BEVERAGES...AND WEARING LIGHT-COLORED CLOTHING.
DO NOT LEAVE PEOPLE OR PETS IN VEHICLES WITH WINDOWS CLOSED OR ONLY
PARTIALLY OPEN.

THE LOW HUMIDITIES AND HOT WEATHER WILL ALSO CAUSE INCREASED FIRE
HAZARD. PEOPLE SHOULD BE VERY CAREFUL WITH POSSIBLE SOURCES OF FIRE
IGNITION.

A COOLING TREND WILL BEGIN TUESDAY AND CONTINUE INTO THE END OF
NEXT WEEK AS THE HIGH PRESSURE ALOFT IS REPLACED BY LOW PRESSURE.

THE FOLLOWING ARE SOME RECORD HIGH TEMPERATURES THAT MAY BE
BROKEN TODAY AND MONDAY...

                               TODAY             MONDAY

YORBA LINDA....................92 SET IN 1970    95 SET IN 1970
SANTA ANA......................94 SET IN 1970    95 SET IN 1970
VISTA..........................87 SET IN 2000    93 SET IN 1970
CHULA VISTA....................78 SET IN 1988    79 SET IN 1970
SAN BERNARDINO................104 SET IN 1966   105 SET IN 1947
RIVERSIDE UCR.................104 SET IN 1946   104 SET IN 1946
ELSINORE......................101 SET IN 1966    95 SET IN 1962
ESCONDIDO......................88 SET IN 2000    87 SET IN 1997
WILD ANIMAL PARK...............90 SET IN 2000    91 SET IN 1997
RAMONA FIRE DEPT...............87 SET IN 1976    87 SET IN 1997
LA MESA........................91 SET IN 1970    92 SET IN 1970
EL CAJON.......................87 SET IN 2000    89 SET IN 1997
BIG BEAR.......................75 SET IN 2000    77 SET IN 1979
BORREGO DESERT PARK...........102 SET IN 1985   103 SET IN 2000
VICTORVILLE....................95 SET IN 2001    95 SET IN 2000

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 wildfire. Local standard time, as filed.

Wildfire, Riverside County Valley/The Inland Empire

When
May 2, 12:00 PM PST to May 6, 5:00 AM PST
Where
Riverside County Valley/The Inland Empire forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD

Wildfire, Riverside County Valley/The Inland Empire

When
May 2, 2:14 PM PST to May 7, 5:00 PM PST
Where
Riverside County Valley/The Inland Empire forecast zone
Injuries
8 direct, 0 indirect
Property damage
$4.5 million
Reported by
FIRE DEPT/RESCUE SQUAD

Wildfire, San Diego County Valleys

When
May 2, 3:40 PM PST to May 4, 5:00 PM PST
Where
San Diego County Valleys forecast zone
Property damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Wildfire, Riverside County Valley/The Inland Empire

When
May 3, 12:31 PM PST to May 7, 5:00 PM PST
Where
Riverside County Valley/The Inland Empire forecast zone
Injuries
10 direct, 0 indirect
Property damage
$3.6 million
Reported by
FIRE DEPT/RESCUE SQUAD

Wildfire, W Riverside T X Nw

When
May 3, 1:00 PM PST to May 4, 5:00 PM PST
Where
W Riverside T X Nw forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394292, 5394291, 5394290, 5394293, 5394294.